Tags
Blog

'treatment' posts

Cardiac risks associated with radiation therapy following breast cancer

Recently, there has been increasing media attention to the risks of heart damage associated with adjuvant breast cancer radiotherapy.

This observation and debate has been ongoing for a long time in medical literature. Most recently, an article in the New England Journal of Medicine concluded that adjuvant radiotherapy for breast cancer increases the rate of ischemic heart disease. The authors conclude that the risk is associated with the dose of radiotherapy to the heart and begins a few years after the treatment. Dr. Kesarwala, an expert radiation oncologist from Bethesda, reviewed the data and provided a report in the April issue of the ACR Journal Advisor. She noted that “nearly 80% of patients in this study had mastectomies and over 90% had adjuvant chemotherapy with regimens very different from those currently used. This study mixed lymph node-positive patients (48%) with lymph node-negative patients, two sub-populations with different expected overall survival who would also have received different types of radiotherapy.” Other variables such as stage, presence of internal mammary nodes, type of surgery, or details of radiotherapy were not matched between the control and treated patients.

Because the study does not provide details regarding the radiotherapy specifically, it is difficult to interpret the conclusions. The doses of radiotherapy delivered ...

Why is it hard to swallow?

Many people suffer from difficulty swallowing (dysphagia) acutely or chronically. Difficulty with swallowing may be a result of a problem anywhere from the lips to the stomach. It may be identified by weight loss, coughing or choking when eating, delayed cough or regurgitation, or outright obstruction. This is more likely to be an issue after a stroke or in elderly and frail individuals. In the inpatient population, symptoms suggesting some level of dysphagia may be as high as 34%. So what do you do if you feel like your swallow isn’t quite right?

Fecal Incontinence: You don't have to live with it

Bowel incontinence is a socially disruptive condition. People living with incontinence often plan their daily activities around bowel movements. In some instances, fecal incontinence leads to people being homebound, fearing an accident in public. Fecal incontinence affects nearly 18% of the population. In addition, nearly 50% of people living in nursing homes are affected (ASCRS, 2011).

What Is The Cause of Fecal Incontinence?
There  can be several causes of fecal incontinence. The most common reason is damage to the anal muscle, or nerves with childbirth.

Incontinence is more common in women, but men are also affected. As women age and their tissues begin to weaken, episodes of incontinence can become problematic.

Other causes of fecal incontinence can include...

Croup: coughs that go bark in the night

Croup is a common childhood illness that can be very frightening to a parent or child. It often starts with the symptoms of a mild cold, such as a runny nose, or sore throat. The child goes to bed as usual and then wakes suddenly in the middle of the night with a barking cough. Often they gasp in between the coughs and make a high-pitched noise called stridor when they breathe in.

Thankfully, croup is rarely dangerous. Most children can be treated at home. But it can be a scary illness for both the parent and the child.

It is important to know how to treat croup at home and when to seek help from your doctor or the emergency room....

Multiple Sclerosis Center Celebrates First Anniversary

One year ago today, the first patients visited the brand new Multiple Sclerosis (MS) Center at Swedish Neuroscience Institute. The 11,700-square-foot facility was designed around the patient experience as part of the MS Center’s commitment to treating the whole person and addressing each patient’s individual emotional, psychological, social and physical needs in a supportive environment.

Since we opened our doors on April 9, 2012, we’ve hit a few new milestones:

  • More than 5,400 total patients, including 620 new faces, from around the world received care from our comprehensive treatment team in the last 12 months.

  • We welcomed three new providers: neurologist Peiqing Qian, M.D.; physical therapist Kim Kobata, PT; and neuro-psychiatrist Lina Fine, M.D., M.Phil.

  • We completed the Pigott Terrace. The 1,500-square-foot outdoor therapy terrace includes a one-of-a-kind system that enables patients to ...

Tips for getting the most out of your inhalers

“Darn! My inhaler is out and I am going to have to call today, a Sunday, to get a refill…”

Spring is here! And that means asthma season is back, and with the nicer weather, pollen counts are high. Flowers are wonderful and the trees beautiful, but if you are like me, some of those plants have your number. The beautiful smells come with itchy eyes, sneezes, and for some, a serious amount of wheezing.

Patients are reaching for their inhalers more often, and sometimes getting into serious respiratory trouble, especially if their medication is running short. Inhalers are expensive, too, and so using them optimally is both financially and healthfully important.

Fortunately, a couple of tricks can really help maximize an asthma spray’s value.

The medication comes out fast and hard when you squeeze the canister, and it can be difficult to time your breath to inhale the dose well, plus with the energy of the release being so high, a lot of misted drug can zoom right out of your mouth. The trick is to use a ‘spacer’, and the simplest is a rolled up piece of paper, to about a one inch diameter. Tuck the sprayer in the far end, wrap your lips around the outside of the other end, and take your leisure squeezing and breathing! The tube holds the mist in place for a few seconds, letting you better coordinate your inhalation and improve substantially the amount of drug you get to where it is needed.

The second tip is to use a steroid inhaler daily if you need your rescue inhaler more than a few times a week. The rescue inhaler will become less effective the more you use it if you don’t directly treat the inflammation of the allergic response in your bronchial tubes with a low dose of cortisone type medication. The dose of the latter is small and will not cause harm to the rest of your system if used according to directions, but it will keep your rescue medication most beneficial!

Two years in the life of the Swedish blog

For those of you who don't know, today is the official two year anniversary of the Swedish blog - this means Swedish has been blogging several times a week for two full years!

What have we been blogging about this year?

Who's been blogging?

We've had people from across Swedish blogging (more than 100 the last time we checked), including:

  • Surgeons

  • Nurses

  • Family Medicine and Primary Care Physicians

  • Dietitians

  • Educators

  • (And many others!)

Why are we blogging?

We started the blog as a way to connect with you (our community), whether you're a current patient, a past patient, a future patient…or just someone who stumbled across our site looking for health information. We believe our role is to be a resource of information, both online and off. Blogging gives us an easy way to keep you up to date, informed, and engaged on a number of health topics

Results 43-49 of 87